Duke Mathematical Journal

Numerically Gorenstein surface singularities are homeomorphic to Gorenstein ones

Patrick Popescu-Pampu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Consider a normal complex analytic surface singularity. It is called Gorenstein if the canonical line bundle is holomorphically trivial in some punctured neighborhood of the singular point and is called numerically Gorenstein if this line bundle is topologically trivial. The second notion depends only on the topological type of the singularity. Laufer proved in 1977 that, given a numerically Gorenstein topological type of singularity, every analytical realization of it is Gorenstein if and only if one has either a Kleinian or a minimally elliptic topological type. The question to know if any numerically Gorenstein topology was realizable by some Gorenstein singularity was left open. We prove that this is indeed the case. Our method is to plumb holomorphically meromorphic 2-forms obtained by adequate pullbacks of the natural holomorphic symplectic forms on the total spaces of the canonical line bundles of complex curves. More generally, we show that any normal surface singularity is homeomorphic to a Q-Gorenstein singularity whose index is equal to the smallest common denominator of the coefficients of the canonical cycle of the starting singularity.

Article information

Duke Math. J., Volume 159, Number 3 (2011), 539-559.

First available in Project Euclid: 29 August 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx]
Secondary: 32S25: Surface and hypersurface singularities [See also 14J17] 32S50: Topological aspects: Lefschetz theorems, topological classification, invariants


Popescu-Pampu, Patrick. Numerically Gorenstein surface singularities are homeomorphic to Gorenstein ones. Duke Math. J. 159 (2011), no. 3, 539--559. doi:10.1215/00127094-1433412. https://projecteuclid.org/euclid.dmj/1314648278

Export citation


  • V. Alexeev, “Classification of log canonical surface singularities: Arithmetical proof” in Flips and Abundance for Algebraic Threefolds, Astérisque 211, Soc. Math. France, Paris, 1992, 47–58.
  • S. Boucksom, T. De Fernex, and C. Favre, The volume of an isolated singularity, preprint.
  • A. Durfee, The signature of smoothings of complex surface singularities, Math. Ann. 232 (1978), 85–98.
  • —, Fifteen characterizations of rational double points and simple critical points, Enseign. Math. (2) 25 (1979), 131–163.
  • P. Du Val, On absolute and non-absolute singularities of algebraic surfaces, Rev. Fac. Sci. Univ. Istanbul (A) 11 (1944), 159–215.
  • H. Grauert, Über Modifikationen und exzeptionnelle analytische Mengen, Math. Ann. 146 (1962), 331–368.
  • Y. Kawamata, Crepant blowing-up of $3$-dimensional canonical singularities and its application to degenerations of surfaces, Ann. of Math. (2) 127 (1988), 93–163.
  • H. B. Laufer, “Deformations of resolutions of two-dimensional singularities” in Complex Analylsis, 1972, Vol. 1: Geometry of Singularities (Houston, Tex., 1972), Rice Univ. Studies 59, Rice University, Houston, Tex., 1973, 53–96.
  • —, On minimally elliptic singularities, Amer. J. Math. 99 (1977), 1257–1295.
  • —, The multiplicity of isolated two-dimensional hypersurface singularities, Trans. Amer. Math. Soc. 302 (1987), 489–496.
  • E. Looijenga, Isolated singular points on complete intersections, London Math. Soc. Lecture Note Ser. 77, Cambridge Univ. Press, Cambridge, 1984.
  • K. Matsuki, Introduction to the Mori Program, Springer, New York, 2002.
  • D. Mumford, The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math. 9 (1961), 5–22.
  • W. Neumann, A calculus for plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans. Amer. Math. Soc. 268 (1981), 299–344.
  • W. Neumann and J. Wahl, Complex surface singularities with integral homology sphere links, Geom. Topol. 9 (2005), 757–811.
  • P. Popescu-Pampu and J. Seade, A finiteness theorem for dual graphs of surface singularities, Internat. J. Math. 20 (2009), 1057–1068.
  • F. Sakai, “Classification of normal surfaces” in Algebraic Geometry (Brunswick, Maine, 1985), Proc. Sympos. Pure Math. 46, Amer. Math. Soc., Providence, 1987, 451–465.
  • W. Veys, Stringy invariants of normal surfaces, J. Algebraic Geom. 13 (2004), 115–141.
  • J. Wahl, Deformations of quasihomogeneous surface singularities, Math. Ann. 280 (1988), 105–128.
  • —, A characteristic number for links of surface singularities, J. Amer. Math. Soc. 3 (1990), 625–637.
  • K. Watanabe, Some remarks concerning Demazure's construction of normal graded rings, Nagoya Math. J. 83 (1981), 203–211.